• Dear Guest, if you are new here please "sign up" at the top if you'd like to post messages. And if you have used this forum before note we upgraded to new forum software and couldn't transfer the passwords. To get into your account, click on the "log in" button, then click on "Forgot your password?" and reset your password. All previous posts were safely transferred to the new system but custom avatars and private messages unfortunately didn't get moved over. The upside is a newer, simpler, friendly forum.

Cautions about taking blood thinners with St. John's Wort!

kelly

Administrator
Staff member
#1
Hi everyone,

I learned something new this week - St. John's Wort should not be taken with blood thinners! My wife, who is a physician and a PhD, suspected that St. John Wort could interact with blood thinners and told me to stop taking it - stop the SJW, not the blood thinners, which can be live-saving medication for some people. I had this confirmed recently by contacting my provincial PADIS (Poison And Drug Information Service), who looked up the interactions and told me I should definitely not take the two together.

For reference, common blood thinners include:
  • Rivaroxaban (Xarelto)
  • Dabigatran (Pradaxa)
  • Apixaban (Eliquis)
  • Heparin (various)
  • Warfarin (Coumadin)
Anyone who has had surgery recently or are taking blood thinners for any other reason should stop taking St. John's Wort.

I had surgery recently, as well as serious trauma. I'm taking Rivaroxaban, a powerful and expensive anticoagulant used to treat a Pulmonary Embolism (PE) that I have - blood clots in my lungs - which is an unfortunate complication from a serious accident I was in six weeks ago. These blood clots are serious and potentially fatal, so I was prescribed Rivaroxaban and will be on it for another three months at least. As it's a life-saving medication for me and when I found out it can interact with St. John's Wort I stopped taking the SJW immediately.

Just for reference, and not for sympathy: six weeks ago I had a serious accident while tobogganing with my daughter that required a 911 call, an ambulance and put me in the trauma unit of the hospital for almost a week. I broke 10 bones in my body including my back in four places, three ribs, my hip, my left arm and my right elbow, and I was on heavy doses of hydromorphone (a morphine-based drug). Recovery has been long, very difficult and painful beyond words. Now I know what it's like to be disabled and also in extreme pain. Honestly I am happy to be alive and very lucky I was not paralyzed, so I expect to make a full recovery one day on this long road of healing that I'm on. Every single day I thank God that things aren't worse. More than that, every day I am so thankful that my daughter, a beautiful and smart 9-year-old, was not injured in my accident!

When I get some time I'll update the main part of this website with new cautions about blood thinners - it's not something I remember reading about anywhere, but it's a potentially serious interaction when the blood thinners are a life-saving medication.

Kelly
 
Top